Alert archive / Minnesota / Tornado Warnings in 1998

Tornado Warning 15, NWS La Crosse, WI

June 18, 1998Fillmore County, Minnesota

NWS La Crosse, WI issued this tornado warning at Jun 18, 1998, 4:33 PM CDT for Fillmore County, Minnesota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 4:33 PM CDT (21:33 UTC)
Expired
Jun 18, 1998, 5:30 PM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Fillmore County, MN

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:45 PM CDTThunderstorm Wind 54Mabel, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WFUS1 KLSE 182135 RRA
TORLSE
MNC045-182230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
433 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN FILLMORE COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 530 PM CDT

* AT 430 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR HARMONY 40 MILES SOUTHEAST OF ROCHESTER... MOVING
  NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  LENORA AT 440 PM
  WHALAN AT 500 PM

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

KING/RRS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Jun 18, 2:50 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 18, 2:50 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT THU JUN 18 1998

TONIGHT/S PRIMARY CONCERN...FLASH FLOOD AND SEVERE WEATHER POTENTIAL
THIS EVENING.

AS OF 19Z...LOW PRESSURE AT SURFACE AND ALOFT OVER NORTHERN PLAINS WITH
SURFACE COLD FRONT ADVANCING INTO WESTERN IOWA AS SHOWN WELL BY 15Z RUC.
SATELLITE IMAGERY INDICATED MORE STORMS FORMING ALONG THE FRONT AND
LIFTING RAPIDLY NORTHWARD. OTHER THUNDERSTORMS ALREADY MOVING RAPIDLY
ACROSS THE FORECAST AREA AND A FEW OF THESE HAVE PRODUCED LOCALLY HEAVY
RAIN IN NORTHEAST IOWA AND SOUTHWEST WI. EVEN ISOLATED WIND DAMAGE NEAR
ROCHESTER MN AND IN GRANT COUNTY OF SOUTHWEST WI.

12Z MODELS INDICATED UPPER LEVEL TROUGH BECOMES NEGATIVE TILTED AND
SWINGS OVER OUR FORECAST AREA THIS EVENING WITH STRONG 200-400 MB
PV-ADVECTION. UPPER LEVEL TROUGH AND SURFACE COLD FRONT SHOULD PASS
QUICKLY THROUGH THIS EVENING...EXITING EASTERN AND NORTHERN MOST
SECTIONS AROUND 06Z. QPF SHOWED ANOTHER ROUND OF HEAVY RAINFALL BEFORE
THE FRONT AND UPPER LEVEL ENERGY EXIT.

RAINFALL FROM PREVIOUS STORMS AND TRAINING ANTICIPATED WITH NEXT ROUND
THIS EVENING STILL ENHANCING POTENTIAL FOR FLASH FLOODING ALL OF
NORTHEAST IOWA AND WI ZONES. SOUTHEAST MN ZONES CAN HOLD MORE WATER PER
FLASH FLOOD GUIDANCE VALUES...BUT AM CONCERNED THAT LOCALIZED SPOTS
COULD HAVE RAIN THAT EXCEEDS THEIR FLASH FLOOD VALUES AS WELL. ALSO...A
FEW STORMS COULD STILL HAVE LARGE HAIL AND DAMAGING WINDS ALL OF OUR
FORECAST AREA THIS EVENING TOO.

COORDINATED WITH DES MOINES AND MINNEAPOLIS FORECAST OFFICES.

THOMPSON

In the hours before

Special weather statement, Jun 18, 1:56 PM CDT, 2 hours 37 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-182050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
156 PM CDT THU JUN 18 1998

...SCATTERED STRONG THUNDERSTORMS CONTINUED TO PUSH ACROSS THE AREA
EARLY THIS AFTERNOON....

AT 150 PM THE STRONGEST THUNDERSTORMS HAD MOVED NORTHWEST OF EAU
CLAIRE WI...AND TO THE NORTH AND EAST OF MADISON WI.  A BROAD LINE
OF THUNDERSTORMS EXTENDED FROM NORTH OF AUSTIN MN...TO NEAR DECORAH
IA THEN TOWARD MADISON WI.  THESE STORMS WERE ALL MOVING TO THE
NORTHEAST AT 35 MPH.

THE STORMS OVER SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST
WISCONSIN HAD GENERALLY WEAKENED SINCE 115 PM.  EARLIER THIS
AFTERNOON SOME OF THE STORMS KNOCKED DOWN A FEW TREES AND POWER
LINES AS THEY PASSED THROUGH SOUTHEAST MINNESOTA AND INTO SOUTH
CENTRAL WI.

MORE STRONG THUNDERSTORMS ARE MOVING NORTHEAST THROUGH CENTRAL IOWA
AND ARE EXPECTED TO AFFECT THE AREA
DURING THE MID AND LATE
AFTERNOON HOURS.

RRS
Special weather statement, Jun 18, 1:56 PM CDT, 2 hours 37 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-182050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
156 PM CDT THU JUN 18 1998

...SCATTERED STRONG THUNDERSTORMS CONTINUED TO PUSH ACROSS THE AREA
EARLY THIS AFTERNOON....

AT 150 PM THE STRONGEST THUNDERSTORMS HAD MOVED NORTHWEST OF EAU
CLAIRE WI...AND TO THE NORTH AND EAST OF MADISON WI.  A BROAD LINE
OF THUNDERSTORMS EXTENDED FROM NORTH OF AUSTIN MN...TO NEAR DECORAH
IA THEN TOWARD MADISON WI.  THESE STORMS WERE ALL MOVING TO THE
NORTHEAST AT 35 MPH.

THE STORMS OVER SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST
WISCONSIN HAD GENERALLY WEAKENED SINCE 115 PM.  EARLIER THIS
AFTERNOON SOME OF THE STORMS KNOCKED DOWN A FEW TREES AND POWER
LINES AS THEY PASSED THROUGH SOUTHEAST MINNESOTA AND INTO SOUTH
CENTRAL WI.

MORE STRONG THUNDERSTORMS ARE MOVING NORTHEAST THROUGH CENTRAL IOWA
AND ARE EXPECTED TO AFFECT THE AREA
DURING THE MID AND LATE
AFTERNOON HOURS.

RRS
Special weather statement, Jun 18, 2:25 PM CDT, 2 hours 8 minutes before
IAZ008>011-018-019-029-030-MNZ094>096-WIZ041-053-054-061-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT THU JUN 18 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHEAST IOWA
UNTIL 8PM THIS EVENING...

THIS WATCH COVERS MOST OF CENTRAL AND EASTERN IOWA AS WELL.

INCREASING WINDS AND INSTABILITY IN THE AIRMASS OVER IOWA HAS MADE
CONDITIONS MORE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND NEAR THE
WATCH AREA.  THE MAIN THREAT FROM THE STORMS FOR THE REST OF THIS
AFTERNOON INTO THIS EVENING WILL BE HAIL IN EXESS OF THREE-FOURTHS
INCH DIAMETER AND WIND GUSTS OF 60 MPH OR MORE.

A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR NORTHEAST IOWA INTO
SOUTHWEST WISCONSIN FOR THE REST OF TODAY.  THE GROUND IS QUITE
SATURATED ACROSS MOST OF THE AREA AND ANY FUTHER HEAVY RAINS
ARE LIKELY TO CAUSE FLASH FLOODING.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFOREMATION FOR LATER
UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS.

RRS
Special weather statement, Jun 18, 2:25 PM CDT, 2 hours 8 minutes before
IAZ008>011-018-019-029-030-MNZ094>096-WIZ041-053-054-061-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT THU JUN 18 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHEAST IOWA
UNTIL 8PM THIS EVENING...

THIS WATCH COVERS MOST OF CENTRAL AND EASTERN IOWA AS WELL.

INCREASING WINDS AND INSTABILITY IN THE AIRMASS OVER IOWA HAS MADE
CONDITIONS MORE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND NEAR THE
WATCH AREA.  THE MAIN THREAT FROM THE STORMS FOR THE REST OF THIS
AFTERNOON INTO THIS EVENING WILL BE HAIL IN EXESS OF THREE-FOURTHS
INCH DIAMETER AND WIND GUSTS OF 60 MPH OR MORE.

A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR NORTHEAST IOWA INTO
SOUTHWEST WISCONSIN FOR THE REST OF TODAY.  THE GROUND IS QUITE
SATURATED ACROSS MOST OF THE AREA AND ANY FUTHER HEAVY RAINS
ARE LIKELY TO CAUSE FLASH FLOODING.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFOREMATION FOR LATER
UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS.

RRS
Local storm report, Jun 18, 3:45 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    2 MILES NORTH OF NASHUA   IA   TORNADO
06/18/98   CHICKASAW                      TWO SEMIS IN A DITCH AND
                                          POWER LINES DOWN.

0333 PM    NORTH WASHINGTON          IA   UNCONFIRMED REPORT OF
06/18/98   CHICKASAW                      TORNADO BY SHERIFF

TMC
Local storm report, Jun 18, 3:45 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    2 MILES NORTH OF NASHUA   IA   TORNADO
06/18/98   CHICKASAW                      TWO SEMIS IN A DITCH AND
                                          POWER LINES DOWN.

0333 PM    NORTH WASHINGTON          IA   UNCONFIRMED REPORT OF
06/18/98   CHICKASAW                      TORNADO BY SHERIFF

TMC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:03 PM CDTSevere Thunderstorm WarningARXOlmsted27 min
Jun 18, 4:44 PM CDTSevere Thunderstorm WarningARXHouston61 min
Jun 18, 5:01 PM CDTSevere Thunderstorm WarningARXWinona74 min

Nearby

Tornado Warnings in Minnesota, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.